Braids and Signatures
Bulletin de la Société Mathématique de France, Volume 133 (2005) no. 4, pp. 541-579.

A braid defines a link which has a signature. This defines a map from the braid group to the integers which is not a homomorphism. We relate the homomorphism defect of this map to Meyer cocycle and Maslov class. We give some information about the global geometry of the gordian metric space.

Une tresse définit un entrelacs qui possède une signature. Ceci définit une application du groupe des tresses vers les entiers qui n'est pas un homomorphisme. Nous relions le défaut d'homomorphisme de cette application au cocycle de Meyer et à la classe de Maslov. Nous donnons quelques informations sur la géométrie globale de l'espace métrique gordien.

DOI: 10.24033/bsmf.2496
Classification: 57M25
Keywords: knots, links, signature, Meyer cocycle, Maslov class
Mot clés : Nœuds, entrelacs, signature, cocycle de Meyer, classe de Maslov
@article{BSMF_2005__133_4_541_0,
     author = {Gambaudo, Jean-Marc and Ghys, \'Etienne},
     title = {Braids and {Signatures}},
     journal = {Bulletin de la Soci\'et\'e Math\'ematique de France},
     pages = {541--579},
     publisher = {Soci\'et\'e math\'ematique de France},
     volume = {133},
     number = {4},
     year = {2005},
     doi = {10.24033/bsmf.2496},
     mrnumber = {2233695},
     zbl = {1103.57001},
     language = {en},
     url = {http://archive.numdam.org/articles/10.24033/bsmf.2496/}
}
TY  - JOUR
AU  - Gambaudo, Jean-Marc
AU  - Ghys, Étienne
TI  - Braids and Signatures
JO  - Bulletin de la Société Mathématique de France
PY  - 2005
SP  - 541
EP  - 579
VL  - 133
IS  - 4
PB  - Société mathématique de France
UR  - http://archive.numdam.org/articles/10.24033/bsmf.2496/
DO  - 10.24033/bsmf.2496
LA  - en
ID  - BSMF_2005__133_4_541_0
ER  - 
%0 Journal Article
%A Gambaudo, Jean-Marc
%A Ghys, Étienne
%T Braids and Signatures
%J Bulletin de la Société Mathématique de France
%D 2005
%P 541-579
%V 133
%N 4
%I Société mathématique de France
%U http://archive.numdam.org/articles/10.24033/bsmf.2496/
%R 10.24033/bsmf.2496
%G en
%F BSMF_2005__133_4_541_0
Gambaudo, Jean-Marc; Ghys, Étienne. Braids and Signatures. Bulletin de la Société Mathématique de France, Volume 133 (2005) no. 4, pp. 541-579. doi : 10.24033/bsmf.2496. http://archive.numdam.org/articles/10.24033/bsmf.2496/

[1] M. Atiyah - « The logarithm of the Dedekind η-function », 278 (1987), p. 335-380. | MR | Zbl

[2] M. Atiyah & I. Singer - « The index of elliptic operators. III », 87 (1968), p. 546-604. | MR | Zbl

[3] J. Barge & É. Ghys - « Cocycles d'Euler et de Maslov », 294 (1992), p. 235-265. | MR | Zbl

[4] J. Birman - Braids, links, and mapping class groups, Annals of Math. Studies, vol. 82, Princeton University Press, Princeton, NJ, 1974. | MR | Zbl

[5] J.-M. Gambaudo & É. Ghys - « Commutators and diffeomorphisms of surfaces », Ergod. Th. & Dynam. Syst. 24 (2004), no. 5, p. 1591-1617, special volume in memory of M. Herman. | MR | Zbl

[6] D. Goldschmidt & V. Jones - « Metaplectic link invariants », Geom. Dedicata 31 (1989), p. 165-191. | MR | Zbl

[7] L. Kauffman - On knots, Annals of Math. Studies, vol. 115, Princeton University Press, Princeton, NJ, 1987. | MR | Zbl

[8] B. Kolev - « Entropie topologique et représentation de Burau », 309 (1989), p. 835-838. | MR | Zbl

[9] W. Meyer - « Die Signatur von Flächenbündeln », 201 (1973), p. 239-264. | MR | Zbl

[10] K. Murasugi - On closed 3-braids, vol. 151, American Mathematical Society, 1974. | MR | Zbl

[11] -, Knot theory and its applications, Birkhäuser, Boston, 1996, translated from the 1993 Japanese original by Bohdan Kurpita. | MR

[12] D. Rolfsen - Knots and links, Math. Lecture Series, vol. 7, Publish or Perish, 1976. | MR | Zbl

[13] C. Squier - « The Burau representation is unitary », 90 (1984), p. 199-202. | MR | Zbl

[14] D. Sullivan - « On the intersection ring of compact three manifolds », 14 (1975), p. 275-277. | MR | Zbl

[15] K. Taniyama & A. Yasuhara - « On C-distance of knots », 11 (1994), p. 117-127. | MR | Zbl

[16] V. Turaev - « A cocycle of the symplectic first Chern class and Maslov indices », Funk. Anal. i Prilozhen. 18 (1984), p. 43-48, Russian; English translation: Funct. Anal. Appl., t.18 (1984), pp.35-39. | MR | Zbl

[17] C. Wall - « Non-additivity of the signature », 7 (1969), p. 269-274. | MR | Zbl

Cited by Sources: